Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A characterization of compactly generated metric groups

Authors: Hiroshi Fujita and Dmitri Shakhmatov
Journal: Proc. Amer. Math. Soc. 131 (2003), 953-961
MSC (2000): Primary 54H11, 22A05
Published electronically: July 17, 2002
MathSciNet review: 1937434
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recall that a topological group $G$ is: (a) $\sigma$-compact if $G=\bigcup \{K_n:n\in\mathbf N\}$ where each $K_n$ is compact, and (b) compactly generated if $G$ is algebraically generated by some compact subset of $G$. Compactly generated groups are $\sigma$-compact, but the converse is not true: every countable non-finitely generated discrete group (for example, the group of rational numbers or the free (Abelian) group with a countable infinite set of generators) is a counterexample. We prove that a metric group $G$ is compactly generated if and only if $G$ is $\sigma$-compact and for every open subgroup $H$ of $G$ there exists a finite set $F$ such that $F\cup H$ algebraically generates $G$. As a corollary, we obtain that a $\sigma$-compact metric group $G$ is compactly generated provided that one of the following conditions holds: (i) $G$ has no proper open subgroups, (ii) $G$ is dense in some connected group (in particular, if $G$ is connected itself), (iii) $G$is totally bounded (= subgroup of a compact group). Our second major result states that a countable metric group is compactly generated if and only if it can be generated by a sequence converging to its identity element (eventually constant sequences are not excluded here). Therefore, a countable metric group $G$ can be generated by a (possibly eventually constant) sequence converging to its identity element in each of the cases (i), (ii) and (iii) above. Examples demonstrating that various conditions cannot be omitted or relaxed are constructed. In particular, we exhibit a countable totally bounded group which is not compactly generated.

References [Enhancements On Off] (What's this?)

  • 1. A. V. Arhangel'skii, Linear homomorphisms of function spaces, Soviet Math. Dokl. 25 (1982), 852-855. MR 84f:54020
  • 2. A. Arhangel'skii, O. Okunev and V. Pestov, Free topological groups over metrizable spaces, Topology Appl. 33 (1989), no. 1, 63-76. MR 90h:22002
  • 3. W. W. Comfort and K. A. Ross, Topologies induced by groups of characters, Fund. Math. 55 (1964), 283-291. MR 30:183
  • 4. W. W. Comfort, S. A. Morris, D. Robbie, S. Svetlichny and M. Tkacenko, Suitable sets for topological groups, Topology Appl. 86 (1998), 25-46. MR 99g:54033
  • 5. W. W. Comfort and V. Saks, Countably compact groups and finest totally bounded topologies, Pacif. J. Math. 49 (1973), 33-44. MR 51:8321
  • 6. W. W. Comfort and F. Javier Trigos-Arrieta, Remarks on a theorem of Glicksberg, in: General Topology and Applications, Lecture Notes in Pure and Appl. Math., 134, New York (1991), 25-33. MR 92k:54042
  • 7. I. Glicksberg, Uniform boundedness for groups, Canadian J. Math. 14 (1962), 269-276. MR 27:5856
  • 8. M. I. Graev, Free topological groups, Izvestiya Akad. Nauk SSSR, Ser. Mat. 12 (1948), 279-324 (in Russian); English transl. in: Topology and Topological Algebra, Amer. Math. Soc. Translation Ser. 1, vol. 8 (1962), 305-364. MR 10:11d
  • 9. K. P. Hart and J. van Mill, Discrete sets and the maximal totally bounded group topology, J. Pure Appl. Algebra 70 (1991), 73-80. MR 92c:20101
  • 10. E. Hewitt and K. Ross, Abstract harmonic analysis, vol. I, Springer-Verlag (1963), Berlin. MR 28:158
  • 11. Horst Leptin, Abelsche Gruppen mit kompakten Charaktergruppen und Dualitätstheorie gewisser linear topologischer abelscher Gruppen, Abh. Math. Sem. Univ. Hamburg 19 (1955), 244-263. MR 16:899f
  • 12. A. A. Markov, On free topological groups, Doklady Akad. Nauk SSSR 31 (1941), 299-301 (in Russian)
  • 13. A. A. Markov, Three papers on topological groups, Amer. Math. Soc. Transl. 30 (1950), 120 pp. MR 12:318b
  • 14. J. Mycielski, Some properties of connected compact groups, Colloq. Math. 5 (1958), 162-166. MR 20:6479
  • 15. V. G. Pestov, On compactly generated topological groups, Mat. Zametki 40 (1986), 671-676 (in Russian); English transl. in: Math. Notes 40 (1986), 880-882. MR 88j:22002
  • 16. V. Pestov, Free abelian topological groups and the Pontryagin-van Kampen duality, Bull. Austral. Math. Soc., 52, no. 2 (1995), 297-311. MR 96k:22002
  • 17. G. A. Reid, On sequential convergence in groups, Math. Zeitschrift 102 (1967), 227-235. MR 36:3069
  • 18. T. C. Stevens, Connectedness of complete metric groups, Colloq. Math. 50 (1986), 233-240. MR 88h:54056
  • 19. A. Weil, Sur les espaces à structure uniforme et sur la Topologie Générale, Hermann, Paris (1937).
  • 20. H. Wilcox, Dense subgroups of compact groups, Proc. Amer. Math. Soc. 28 (1971), 578-580. MR 43:6359

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54H11, 22A05

Retrieve articles in all journals with MSC (2000): 54H11, 22A05

Additional Information

Hiroshi Fujita
Affiliation: Department of Mathematical Sciences, Faculty of Science, Ehime University, Matsuyama 790-8577, Japan

Dmitri Shakhmatov
Affiliation: Department of Mathematical Sciences, Faculty of Science, Ehime University, Matsuyama 790-8577, Japan

Keywords: Compact, compactly generated, topological group, metric space, metric, convergent sequence
Received by editor(s): May 5, 1997
Received by editor(s) in revised form: August 17, 2001, and October 17, 2001
Published electronically: July 17, 2002
Communicated by: Alan Dow
Article copyright: © Copyright 2002 American Mathematical Society